Alert archive / West Virginia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 101, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Jun 8, 2009, 5:11 PM EDT for 4 counties in West Virginia. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2009, 5:11 PM EDT (21:11 UTC)
- Expired
- Jun 8, 2009, 6:00 PM EDT
- In force
- 49 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Calhoun County, WV, Gilmer County, WV, Ritchie County, WV, Wirt County, WV
The radar
The Charleston,WV radar (KRLX), 103 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 5:17 PM EDT | HAIL 0.88 | 2 Nw Munday, WV | FELL ALONG MUNDAY RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 9.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1310 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KRLX 082111 SVRRLX WVC013-021-085-105-082200- /O.NEW.KRLX.SV.W.0101.090608T2111Z-090608T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHARLESTON WV 511 PM EDT MON JUN 8 2009 THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN CALHOUN COUNTY IN WEST VIRGINIA... NORTHWESTERN GILMER COUNTY IN WEST VIRGINIA... SOUTHERN RITCHIE COUNTY IN WEST VIRGINIA... EASTERN WIRT COUNTY IN WEST VIRGINIA... THIS INCLUDES THE CITY OF ELIZABETH... * UNTIL 600 PM EDT * AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 7 MILES EAST OF ELIZABETH...AND MOVING EAST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MUNDAY...MACFARLAN...BROHARD...BIG SPRINGS...SMITHVILLE...BURNT HOUSE...NEWBERNE...TANNER...BEREA...PULLMAN AND AUBURN. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. && LAT...LON 3923 8089 3899 8082 3892 8136 3909 8142 TIME...MOT...LOC 2112Z 256DEG 17KT 3903 8127 $$ 14
2 follow-up statements
000 WWUS51 KRLX 082133 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 533 PM EDT MON JUN 8 2009 WVC013-021-085-105-082200- /O.CON.KRLX.SV.W.0101.000000T0000Z-090608T2200Z/ CALHOUN WV-GILMER WV-WIRT WV-RITCHIE WV- 533 PM EDT MON JUN 8 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT FOR SOUTHERN RITCHIE...EAST CENTRAL WIRT...NORTHWESTERN GILMER AND NORTHERN CALHOUN COUNTIES... AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED NEAR BROHARD...OR 9 MILES NORTH OF GRANTSVILLE...MOVING EAST AT 20 MPH. OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BIG SPRINGS...SMITHVILLE...BURNT HOUSE...NEWBERNE...TANNER...BEREA AND AUBURN PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3911 8128 3920 8088 3899 8082 3894 8123 TIME...MOT...LOC 2133Z 256DEG 17KT 3904 8114 $$ 14
000 WWUS51 KRLX 082156 SVSRLX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 556 PM EDT MON JUN 8 2009 WVC013-021-085-105-082206- /O.EXP.KRLX.SV.W.0101.000000T0000Z-090608T2200Z/ CALHOUN WV-GILMER WV-WIRT WV-RITCHIE WV- 556 PM EDT MON JUN 8 2009 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RITCHIE...EAST CENTRAL WIRT...NORTHWESTERN GILMER AND NORTHERN CALHOUN COUNTIES WILL EXPIRE AT 600 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED AREA. THEREFORE... THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. LAT...LON 3911 8128 3920 8088 3899 8082 3894 8123 TIME...MOT...LOC 2156Z 256DEG 17KT 3907 8101 $$ 14
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 4:20 PM EDT, 51 minutes earlier.
Area forecast discussion, Jun 8, 4:20 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 420 PM EDT MON JUN 8 2009 .SYNOPSIS... WARMER WITH INCREASING INSTABILITY COULD TRIGGER CONVECTION THIS AFTERNOON. COLD FRONT TUESDAY BECOMES STATIONARY WEDNESDAY. NEXT AREA OF LOW PRESSURE APPROACHES THURSDAY. && .NEAR TERM /THROUGH TUESDAY/... RADAR BEGINNING TO SHOW SHOWERS DEVELOPING ACROSS EASTERN KENTUCKY EARLY THIS AFTERNOON AS A WEAK SHORTWAVE MOVES THROUGH. WITH INSTABILITY IN PLACE OVER ALL AREAS...THESE SHOWERS WILL YIELD WIDELY SCATTERED THUNDERSTORMS MAINLY WEST OF A WILLIAMSON TO CHARLESTON TO CLARKSBURG LINE. ADDITIONAL CONVECTION POSSIBLE IN MOUNTAINS LATER TODAY. PCPN SHOULD TAPER OFF BY MIDNIGHT TO ISOLATED SHOWERS WITH THE LOSS OF DAYTIME HEATING. NEXT SHORTWAVE COMES INTO THE REGION TUESDAY AFTERNOON AND EVENING WITH ANOTHER ROUND OF CONVECTION. POTENTIAL FOR ISOLATED DAMAGING WIND GUSTS AND HAIL IN STORMS WITH SOMEWHAT STRONGER INSTABILITY AND WEAK WIND SHEAR IN PLACE. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/... A WAFFLING FRONTAL BOUNDARY WILL BE THE BIG PLAYER IN THIS WET FORECAST PERIOD. THE MODELS ARE ACTUALLY IN GOOD AGREEMENT OVERALL WITH THIS PATTERN AS THE COLD FRONT...BECOMES STATIONARY NRN WV AND CENTRAL OHIO TUESDAY NIGHT. BUT THE DEEP MOISTURE GETS PULLED EASTWARD INITIALLY TUESDAY NIGHT...SO DESPITE THE FRONT HANGING AROUND...SHOULD SEE A BRIEF PERIOD OF DRY WEATHER. THE FRONT LIFTS BACK TO THE NORTH OF THE AREA ON WEDNESDAY WITH THE APPROACH OF THE NEXT SHORTWAVE TROUGH. THE MODELS ARE HAVING SOME TIMING DIFFERENCES WITH THE CANADIAN MUCH SLOWER THAN THE REST OF THE MODELS. THE GFS IS A HINT FASTER THAN MOST OF THE MODELS...BUT IT HAS BEEN TRENDING TOWARD THE CONSENSUS SO IT LOOKS LIKE A LATE AFTERNOON PUSH OF CONVECTION ALONG AND SOUTH OF THE FRONT SEEMS REASONABLE. WITH THE AMOUNT OF LOW LEVEL MOISTURE...INSTABILITY SHOULD BE ENOUGH TO GENERATE SOME STRONGER STORMS. THIS WAVE WILL PASS THE AREA DURING THE EARLY EVENING HOURS. BUT THE NEXT WAVE SHOULD ARRIVE AROUND 12Z THURSDAY AND SLOW MOVE THROUGH THE AREA. A PERIOD OF MODERATE TO HEAVY RAIN IS POSSIBLE WITH AMOUNTS OF 1 TO 2 INCHES POSSIBLE THROUGH THURSDAY EVENING. THE FRONT FINALLY CLEARS THE AREA THURSDAY NIGHT WITH THE DEEP MOISTURE GETTING SWEPT EAST...BRINGING AND END TO THE RAIN. FOR TEMPERATURES...THE MAV AND MET WERE VERY CLOSE SO HAVE GENERALLY BLENDED BETWEEN THEM. && .LONG TERM /FRIDAY THROUGH MONDAY/... MODELS CONTINUE TO SHOW TIMING ISSUES WITH THE MOVEMENT OF THE FRONT THROUGH THE EXTENDED PERIOD...HOWEVER...THE 12Z GFS LOOKS TO BE TRENDING TOWARD THE ECMWF SO PERHAPS THE MODELS ARE GETTING MORE INSYNC. FOR NOW...IT APPEARS THAT THE INITIAL COLD FRONTAL PASSAGE WILL BE COMPLETE BY 12Z FRIDAY...WITH NORTHWEST FLOW IN PLACE AT THAT TIME. THE DEEPER MOISTURE WILL BE PULLING OUT...SO A SMALL CHANCE OF SHOWERS EARLY SHOULD GIVE WAY TO DRY WEATHER IN THE AFTERNOON AS HIGH PRESSURE BUILDS INTO THE REGION. THE SKY MAKE TAKE LONGER TO CLEAR HOWEVER AS THE NW FLOW AND LINGERING LOW LEVEL MOISTURE MAY HOLD ONTO THE CLOUDS LONGER. FOR FRIDAY NIGHT INTO SATURDAY...SFC HIGH PRESSURE SHOULD PROVIDE DRY WEATHER AS THE MOISTURE IS LIMITED AT BEST ACROSS THE AREA. THE QUESTION THEN BECOMES HOW QUICKLY WILL THE FRONT RETURN NORTHWARD. THE CANADIAN AND EARLIER GFS RUNS QUICKLY BROUGHT THE FRONT BACK NORTH AND SUGGESTED IT COULD RAIN AS EARLY AS SATURDAY NIGHT. FOR NOW HAVE JUST BEGUN TO EDGE THE CHANCES FOR RAIN BACK INTO THE REGION LATE SAT NIGHT AND THEN INCREASE THEM SOME SUNDAY THROUGH MONDAY AS ENERGY EJECTS OUT OF THE SWRN US TROUGH AND RIDES ACROSS THE RIDGE OVER THE SERN US. MOISTURE WILL DEFINITELY BE ON THE INCREASE AND WITH THE UNCERTAINTY ON THE TIMING OF THE WAVES...A CHANCE FOR A SHOWER IS POSSIBLE ANY TIME SUNDAY INTO MONDAY. FOR TEMPERATURES...GENERALLY FOLLOWED ALONG WITH THE HPC GUIDANCE AS THEY COMPARED WELL WITH THE 850 MB TEMP FCST AND ALSO WITH THE CLOUDS AROUND...WHICH SHOULD HOLD THE HIGHS DOWN JUST A TOUCH DAY 6 AND 7 ALONG WITH ALLOWING FOR A SLOW MODERATION OVERNIGHT FOR LOWS. && .AVIATION /20Z MONDAY THROUGH SATURDAY/... SCT-BKN040-050 CU FIELD MAY YIELD A FEW THUNDERSTORMS LATER THIS AFTERNOON AND EVENING ACROSS MOUNTAINS AND OHIO RIVER AREA. ISOLATED SHOWERS CONTINUE OVERNIGHT WITH LEFTOVER CLOUD DEBRIS. MORE SCATTERED CONVECTION TUESDAY AS SHORTWAVE MOVES ACROSS THE AREA. SW-W SURFACE WINDS LESS THAN 10 KNOTS THROUGH THE PERIOD. AVIATION OUTLOOK /BEYOND 18Z TUESDAY/... NO WIDESPREAD SIGNIFICANT WEATHER EXPECTED. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...JKF/ESS NEAR TERM...JKF SHORT TERM...ESS LONG TERM...ESS AVIATION...JKF
Hazardous weather outlook, Jun 8, 4:33 PM EDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 433 PM EDT MON JUN 8 2009 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-092045- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 433 PM EDT MON JUN 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TONIGHT. SOME OF THE THUNDERSTORMS IN THE AREA THIS EVENING WILL CONTAIN LARGE HAIL AND PERHAPS DAMAGING WINDS. THESE STORMS WILL BE WARNED ON. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. TRM
In the hours before
Local storm report, Jun 8, 4:22 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
422 PM EDT MON JUN 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL BUFFALO 38.61N 81.98W
06/08/2009 E0.50 INCH PUTNAM WV POST OFFICE
DIME SIZE HAIL
&&
NWLocal storm report, Jun 8, 4:32 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
432 PM EDT MON JUN 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL PARKERSBURG 39.26N 81.54W
06/08/2009 E0.88 INCH WOOD WV COUNTY OFFICIAL
&&
NWLocal storm report, Jun 8, 4:35 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
435 PM EDT MON JUN 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0422 PM HEAVY RAIN COTTAGEVILLE 38.87N 81.82W
06/08/2009 M0.56 INCH JACKSON WV TRAINED SPOTTER
OCCURRED IN 20 MINUTES
&&
NWLocal storm report, Jun 8, 4:48 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
448 PM EDT MON JUN 08 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL FAIRPLAIN 38.75N 81.69W
06/08/2009 E0.75 INCH JACKSON WV NWS EMPLOYEE
&&
NWLocal storm report, Jun 8, 5:00 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
500 PM EDT MON JUN 8 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL WINIFREDE 38.16N 81.55W
06/08/2009 U0.25 INCH KANAWHA WV PUBLIC
&&
NNNNThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 3:18 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Mason, Putnam, Wayne | 42 min |
| Jun 8, 3:44 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason | 46 min |
| Jun 8, 3:54 PM EDT | Severe Thunderstorm Warning | RLX | Cabell, Mason, Putnam | 36 min |
| Jun 8, 4:16 PM EDT | Severe Thunderstorm Warning | RLX | Boone, Kanawha, Lincoln, Putnam | 44 min |
| Jun 8, 4:27 PM EDT | Severe Thunderstorm Warning | RLX | Jackson, Mason | 28 min |
| Jun 8, 4:39 PM EDT | Severe Thunderstorm Warning | RLX | Clay, Fayette, Kanawha, Nicholas | 51 min |
| Jun 8, 5:15 PM EDT | Severe Thunderstorm Warning | RLX | Tyler | 29 min |
| Jun 8, 5:35 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Lewis, Upshur | 40 min |
| Jun 8, 5:44 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Gilmer, Lewis | 46 min |
| Jun 8, 5:52 PM EDT | Severe Thunderstorm Warning | RLX | Braxton, Calhoun, Gilmer | 53 min |
| Jun 8, 5:57 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh, Wyoming | 48 min |
| Jun 8, 6:06 PM EDT | Severe Thunderstorm Warning | RLX | Lewis, Randolph, Upshur | 24 min |
| Jun 8, 6:36 PM EDT | Severe Thunderstorm Warning | RLX | Barbour, Randolph, Upshur | 39 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.